Tags

Type your tag names separated by a space and hit enter

Case of inappropriate ADH syndrome: hyponatremia due to polyethylene glycol bowel preparation.
World J Gastroenterol 2014; 20(34):12350-4WJ

Abstract

Colonoscopic screening has been reported to reduce deaths from colorectal cancer. Adequate bowel preparation is essential for this and safety is an important issue in choosing the methods. Polyethylene glycol (PEG) is regarded as a safe method for cleansing, especially compared with oral sodium phosphate. Here, we present a case of hyponatremia caused by the syndrome of inappropriate antidiuretic hormone (ADH) syndrome after PEG precolonoscopic cleansing resulting in generalized tonic-clonic seizures. A 62-year-old women had ingested PEG for precolonoscopic bowel cleansing. While waiting for the colonoscopy, she developed a stuporous mentality and generalized tonic-clonic seizures, which did not correlate with brain magnetic resonance imaging. Her serum sodium level was 113 mEq per liter and laboratory analyses were consistent with inappropriate ADH syndrome. Her thyroid and adrenal functions were normal. There were no malignancies, infections, respiratory disorders or central nervous disorders and she had no history of taking either diuretics or other medications, which might have caused inappropriate ADH syndrome. She was treated with 3% hypertonic saline and showed a complete neurological recovery as her sodium levels recovered. Follow-up visits showed the patient to have a normal sodium level without neurologic deficits. This case shows that inappropriate ADH syndrome can be caused by PEG preparation, which implies that physicians have to be aware of the possible side effects of this colonic cleansing approach and mindful of the possible ensuing symptoms.

Authors+Show Affiliations

Sun-Hye Ko, Hyun Jin Oh, Division of Endocrinology and Metabolism, Department of Internal Medicine, College of Medicine, The Catholic University, Seoul 137-701, South Korea.Sun-Hye Ko, Hyun Jin Oh, Division of Endocrinology and Metabolism, Department of Internal Medicine, College of Medicine, The Catholic University, Seoul 137-701, South Korea.Sun-Hye Ko, Hyun Jin Oh, Division of Endocrinology and Metabolism, Department of Internal Medicine, College of Medicine, The Catholic University, Seoul 137-701, South Korea.Sun-Hye Ko, Hyun Jin Oh, Division of Endocrinology and Metabolism, Department of Internal Medicine, College of Medicine, The Catholic University, Seoul 137-701, South Korea.Sun-Hye Ko, Hyun Jin Oh, Division of Endocrinology and Metabolism, Department of Internal Medicine, College of Medicine, The Catholic University, Seoul 137-701, South Korea.Sun-Hye Ko, Hyun Jin Oh, Division of Endocrinology and Metabolism, Department of Internal Medicine, College of Medicine, The Catholic University, Seoul 137-701, South Korea.

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

25232272

Citation

Ko, Sun-Hye, et al. "Case of Inappropriate ADH Syndrome: Hyponatremia Due to Polyethylene Glycol Bowel Preparation." World Journal of Gastroenterology, vol. 20, no. 34, 2014, pp. 12350-4.
Ko SH, Lim CH, Kim JY, et al. Case of inappropriate ADH syndrome: hyponatremia due to polyethylene glycol bowel preparation. World J Gastroenterol. 2014;20(34):12350-4.
Ko, S. H., Lim, C. H., Kim, J. Y., Kang, S. H., Baeg, M. K., & Oh, H. J. (2014). Case of inappropriate ADH syndrome: hyponatremia due to polyethylene glycol bowel preparation. World Journal of Gastroenterology, 20(34), pp. 12350-4. doi:10.3748/wjg.v20.i34.12350.
Ko SH, et al. Case of Inappropriate ADH Syndrome: Hyponatremia Due to Polyethylene Glycol Bowel Preparation. World J Gastroenterol. 2014 Sep 14;20(34):12350-4. PubMed PMID: 25232272.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Case of inappropriate ADH syndrome: hyponatremia due to polyethylene glycol bowel preparation. AU - Ko,Sun-Hye, AU - Lim,Chul-Hyun, AU - Kim,Jae-Young, AU - Kang,Seung Hun, AU - Baeg,Myong Ki, AU - Oh,Hyun Jin, PY - 2014/01/14/received PY - 2014/03/23/revised PY - 2014/05/23/accepted PY - 2014/9/19/entrez PY - 2014/9/19/pubmed PY - 2015/5/16/medline KW - Colonoscopy KW - Hyponatremia KW - Inappropriate antidiuretic hormone syndrome KW - Polyethyelene glycol KW - Seizure SP - 12350 EP - 4 JF - World journal of gastroenterology JO - World J. Gastroenterol. VL - 20 IS - 34 N2 - Colonoscopic screening has been reported to reduce deaths from colorectal cancer. Adequate bowel preparation is essential for this and safety is an important issue in choosing the methods. Polyethylene glycol (PEG) is regarded as a safe method for cleansing, especially compared with oral sodium phosphate. Here, we present a case of hyponatremia caused by the syndrome of inappropriate antidiuretic hormone (ADH) syndrome after PEG precolonoscopic cleansing resulting in generalized tonic-clonic seizures. A 62-year-old women had ingested PEG for precolonoscopic bowel cleansing. While waiting for the colonoscopy, she developed a stuporous mentality and generalized tonic-clonic seizures, which did not correlate with brain magnetic resonance imaging. Her serum sodium level was 113 mEq per liter and laboratory analyses were consistent with inappropriate ADH syndrome. Her thyroid and adrenal functions were normal. There were no malignancies, infections, respiratory disorders or central nervous disorders and she had no history of taking either diuretics or other medications, which might have caused inappropriate ADH syndrome. She was treated with 3% hypertonic saline and showed a complete neurological recovery as her sodium levels recovered. Follow-up visits showed the patient to have a normal sodium level without neurologic deficits. This case shows that inappropriate ADH syndrome can be caused by PEG preparation, which implies that physicians have to be aware of the possible side effects of this colonic cleansing approach and mindful of the possible ensuing symptoms. SN - 2219-2840 UR - https://www.unboundmedicine.com/medline/citation/25232272/Case_of_inappropriate_ADH_syndrome:_hyponatremia_due_to_polyethylene_glycol_bowel_preparation_ L2 - http://www.wjgnet.com/1007-9327/full/v20/i34/12350.htm DB - PRIME DP - Unbound Medicine ER -